Alert archive / Mississippi / Flash Flood Warnings in 2020
Flash Flood Warning 106, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Sep 23, 2020, 11:26 PM CDT for Copiah County, Lawrence County, Lincoln County, Mississippi. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2020, 11:26 PM CDT (04:26 UTC)
- Expired
- Sep 24, 2020, 3:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Copiah County, MS, Lawrence County, MS, Lincoln County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 84 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 24, 12:15 AM CDT | FLASH FLOOD | 1 Ese Sontag, MS | ABOUT 6 ROADS AROUND SONTAG WERE FLOODED, INCLUDING MALCOLM RD AND DUCKWORTH RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 4.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1062 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 497 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.0
The text
As transmitted.
541
WGUS54 KJAN 240426
FFWJAN
MSC029-077-085-240800-
/O.NEW.KJAN.FF.W.0106.200924T0426Z-200924T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1126 PM CDT Wed Sep 23 2020
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Western Copiah County in central Mississippi...
Lawrence County in south central Mississippi...
Lincoln County in south central Mississippi...
* Until 300 AM CDT.
* At 1125 PM CDT, Doppler radar indicated heavy rain across the
warned area. Between 1 and 2 inches of rain have fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Brookhaven, Wesson, Monticello, Enterprise, East Lincoln, Sontag,
Bogue Chitto, Loyd Star, Martinsville, Ruth, Vaughn, Wanilla, West
Lincoln, Topeka, Oma, Glancy, Jayess, Robinwood, Caseyville and
Center Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3177 9074 3198 9052 3169 9034 3176 8998
3139 8998 3135 9029 3135 9063 3161 9063
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-4 INCHES IN 3 HOURS
$$
221 follow-up statement
482
WGUS74 KJAN 240755
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
255 AM CDT Thu Sep 24 2020
MSC029-077-085-240805-
/O.EXP.KJAN.FF.W.0106.000000T0000Z-200924T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Copiah MS-Lawrence MS-Lincoln MS-
255 AM CDT Thu Sep 24 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 3 AM CDT EARLY THIS MORNING
FOR WESTERN COPIAH, LAWRENCE AND LINCOLN COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flash Flood Watch remains in effect until 100 PM CDT Thursday for
portions of central Mississippi...north central Mississippi...
northeast Mississippi...south central Mississippi...southwest
Mississippi and west central Mississippi.
LAT...LON 3177 9074 3198 9052 3169 9034 3176 8998
3139 8998 3135 9029 3135 9063 3161 9063
$$
19What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 11:04 PM CDT, 22 minutes earlier.
Area forecast discussion, Sep 23, 11:04 PM CDT, 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1104 PM CDT Wed Sep 23 2020
.UPDATE...
Updated for evening discussion.
&&
.DISCUSSION...
The remains of Beta continue to slowly move over our region
tonight. While the earlier Tornado Watch was allowed to expire at
10 PM, a brief isolated spinup tornado cannot be ruled out
overnight as low-level instability and wind shear will remain with
Beta's circulation moving overhead. The circulation and deep
tropical moisture (PWAT values > 2.0 inches) will also drive a
continued heavy rain and flash flood threat overnight. The
heaviest rain amounts are generally expected to follow the
Interstate 55 and Natchez Trace corridors through central and then
northeast Mississippi into the morning hours for Thursday. Lincoln
and Simpson Counties were added to the Flash Flood Watch that is
in effect through 1 PM on Thursday. Some gusty winds are also
possible through the night, up to around 25 to 30 mph at times.
/NF/
Prior discussion below:
Through tonight:
Not much has changed from thinking earlier today. Concerns for
flash flooding and severe weather continue through tonight into
Thursday as tropical moisture associated with the remnant low for
Beta interacts with the mid level shortwave trough to our north to
create a very efficient heavy rainfall scenario. This is
particularly the case for locations along/NW of the Natchez Trace
Parkway where baroclinity seems to be most enhanced thanks to
persistent rainfall in the Delta region. Strong frontal
convergence should help to balance the convective processes and
keep the heavy rainfall threat from shifting much further
southeast, but latest radar trends do support the southward shift,
and we may need to adjust the HWO/FFA products a little more to
the SE. In addition, a low-end severe threat remains for mainly
southwest portions where the effective SRH of 200-300 m2/s2 is
combining with MUCAPE up to 1000 j/kg near low center to support
brief tornado potential, mainly through early evening.
For Thursday:
The low will be pushing out early with diminishing frontal
convergence and associated heavy rainfall threat. But with daytime
heating and destabilization, some threat for a few storms with
brief tornado potential could redevelop over eastern MS after
daybreak per SPC, but the time window for this occurring has been
shrinking given the quick system exit. /EC/
Thursday night through Wednesday:
The forecast period starts off tomorrow night with the remnants
of "Beta" lifting through the Tennessee Valley with drier air
filtering back into the region. An elongated positively tilted
trough will linger across the Southern Plains and into the Lower
Mississippi Valley, but dry air with PWATs falling below 1" will
preclude any rain chances outside of a stray shower or two across
eastern Mississippi through the weekend. Temperatures will
gradually rebound with afternoon highs warming back into the low
to mid 80s. Heading into next week, a series of digging northern
stream troughs will push two cold fronts through the area. The
first front is progged to move through on Monday with a second
reinforcing front around the Tuesday/Wednesday timeframe. A few
isolated showers may accompany these fronts, but widespread
rainfall is not expected at this time. Temperatures will fall
behind the fronts with highs in the upper 60s to low 70s by next
Wednesday. Morning lows could also fall into the upper 40s in some
locations, which would be well below normal even for early
October. /TW/
&&
.AVIATION...
00Z TAF discussion:
The remnants of Beta combined with an upper level trough will
bring hazardous conditions for aviation interests through tonight
and at least into Thursday morning. Widespread SHRA currently
impacting mainly western sites will expand eastward with
increasing TSRA potential as we go through the evening into
overnight as the remnant low center tracks roughly along the HEZ-
JAN-GTR corridor. Likewise, IFR category ceilings will increase
overnight and persist through much of Thursday at most sites.
Surface winds will be gusty at times and variable in direction
depending on the relative surface low position. /EC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 69 77 65 80 / 100 72 18 8
Meridian 69 79 66 82 / 100 84 24 17
Vicksburg 65 76 64 81 / 100 46 11 9
Hattiesburg 72 82 66 83 / 84 53 13 13
Natchez 65 75 64 80 / 100 43 9 9
Greenville 62 73 62 80 / 100 59 14 9
Greenwood 63 74 62 80 / 100 81 20 9
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Thursday afternoon for MSZ026>033-
036>038-042>045-047>050-053>055-059-061-062.
LA...None.
AR...None.
&&
TW/NF/ECHazardous weather outlook, Sep 23, 10:07 PM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson MS 1007 PM CDT Wed Sep 23 2020 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>027-034>036- 040>042-047-060-250315- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Washington-Humphreys-Holmes- Issaquena-Sharkey-Yazoo-Warren-Adams- 1007 PM CDT Wed Sep 23 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, southwest Mississippi, and west central Mississippi. .DAY ONE...The rest of Tonight and Thursday FLOODING THREAT...Limited TIMING...remainder of tonight through Thursday Heavy rainfall of several inches will continue to bring a threat for localized flash flooding tonight and into Thursday. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. MSZ028>033-037-038-043-053-059-250315- Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston- Madison MS-Claiborne-Jefferson- 1007 PM CDT Wed Sep 23 2020 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, north central Mississippi, northeast Mississippi, and southwest Mississippi. .DAY ONE...The rest of Tonight and Thursday FLOODING THREAT...Elevated TIMING...remainder of tonight through Thursday Areas of flash flooding are likely as 4 to 6 inches of rainfall are possible across the area tonight into Thursday. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. MSZ044-045-048>050-054-055-061-062-250315- Leake-Neshoba-Hinds-Rankin-Scott-Copiah-Simpson-Franklin MS- Lincoln- 1007 PM CDT Wed Sep 23 2020 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, south central Mississippi, and southwest Mississippi. .DAY ONE...The rest of Tonight and Thursday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...remainder of tonight through Thursday FLOODING THREAT...Elevated TIMING...remainder of tonight through Thursday Isolated severe storms capable of producing a brief tornado or two will remain possible tonight into Thursday. (https://www.weather.gov/images/jan/graphicast/2.png) Areas of flash flooding are likely as 4 to 6 inches of rainfall are possible across the area tonight into Thursday. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region rest of tonight through Thursday. MSZ039-046-051-052-056>058-063>065-250315- Noxubee-Kemper-Newton-Lauderdale-Smith-Jasper-Clarke-Lawrence- Jefferson Davis-Covington- 1007 PM CDT Wed Sep 23 2020 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...The rest of Tonight and Thursday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...remainder of tonight through Thursday FLOODING THREAT...Limited TIMING...remainder of tonight through Thursday Isolated severe storms capable of producing a brief tornado or two will remain possible tonight into Thursday. (https://www.weather.gov/images/jan/graphicast/2.png) Heavy rainfall will continue to bring a threat for localized flash flooding through tonight and into Thursday. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region rest of tonight through Thursday. MSZ066-072>074-250315- Jones-Marion-Lamar-Forrest- 1007 PM CDT Wed Sep 23 2020 This hazardous weather outlook is for portions of south central Mississippi, and southeast Mississippi. .DAY ONE...The rest of Tonight and Thursday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...remainder of tonight through Thursday Isolated severe storms capable of producing a brief tornado or two will remain possible tonight into Thursday. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region rest of tonight through Thursday. 21 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, Sep 23, 11:19 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1119 PM CDT WED SEP 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM FLASH FLOOD 2 E MCCALL CREEK 31.52N 90.67W
09/23/2020 FRANKLIN MS LAW ENFORCEMENT
MULTIPLE REPORTS OF FLOODING ON US HIGHWAY
84 EAST OF MCCALL CREEK WERE RECEIVED BY THE
SHERIFFS OFFICE JUST BEFORE 1030 PM. ONE
STALLED CAR IN THE FLOODWATER HAD TO BE
PUSHED OUT BY A TRUCK AND WOULD NOT START
AGAIN.
&&
NFThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 7:37 PM CDT | Flash Flood Warning | JAN | Adams, Claiborne, Copiah, Franklin, Jefferson, Lincoln | 3 hr |
| Sep 23, 8:10 PM CDT | Flash Flood Warning | JAN | Claiborne, Copiah, Franklin, Jefferson, Lincoln | 3 hr |
| Sep 23, 8:36 PM CDT | Tornado Warning | JAN | Claiborne, Jefferson | 28 min |
| Sep 23, 10:04 PM CDT | Tornado Warning | JAN | Copiah, Hinds | 29 min |
| Sep 23, 10:22 PM CDT | Flash Flood Warning | JAN | Claiborne, Copiah, Hinds, Rankin, Simpson | 5 hr |
| Sep 24, 12:47 AM CDT | River Flood Warning | JAN | Franklin | 15 hr |
| Sep 24, 8:52 AM CDT | Areal Flood Warning | JAN | Franklin | 3 hr |
| Sep 24, 11:51 AM CDT | Areal Flood Warning | JAN | Franklin | 5 hr |
| Sep 24, 2:07 PM CDT | River Flood Warning | JAN | Madison, Yazoo | 6 days |
Nearby
Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.